Alert archive / New York / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 12, NWS Albany, NY

July 21, 2003Greene County, New York

NWS Albany, NY issued this severe thunderstorm warning at Jul 21, 2003, 3:12 PM EDT for Greene County, New York. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 21, 2003, 3:12 PM EDT (19:12 UTC)
Expired
Jul 21, 2003, 4:15 PM EDT
In force
63 min
Issued by
NWS Albany, NY
Area
Whole counties

County Greene County, NY

The radar

The Albany radar (KENX), 35 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 159 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
159 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KALY 211912
SVRALY
NYC039-212015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBANY NY
311 PM EDT MON JUL 21 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GREENE COUNTY IN EASTERN NEW YORK

* UNTIL 415 PM EDT

* AT 305 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES WEST OF PRATTSVILLE...OR ABOUT 19 MILES
  WEST OF HUNTER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRATTSVILLE AT 325 PM EDT
  WEST KILL AT 330 PM EDT
  LEXINGTON AT 335 PM EDT
  WINDHAM AT 350 PM EDT
  HUNTER AT 355 PM EDT
  EAST JEWETT AND OAK HILL AT 405 PM EDT

THE GREATEST THREAT FROM THIS STORM IS DAMAGING WINDS. TAKE COVER IN
A STURDY STRUCTURE UNTIL THE STORM PASSES.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN
PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...
FREQUENT LIGHTNING...AND VERY HEAVY RAIN.

$$
WASULA/MAGLARAS

LAT...LON 4238 7465 4220 7465 4216 7393 4243 7393

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:50 AM EDT, 3 hours 22 minutes earlier.

Area forecast discussion, Jul 21, 11:50 AM EDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBANY NY
1150 AM EDT MON JUL 21 2003

.DISC...WILL UPDATE ZONES PRIMARILY TO REMOVE ANY THIS MORNING
WORDING.  PREVIOUS FCST IN GOOD SHAPE.  THE ONLY SIGNIFICANT CHANGE
WAS TO LOWER POPS IN SOUTHEAST ZONES TO CHANCE.

STLT PICTURES SHOW SOME BREAKS IN THE CLOUDS...ESPECIALLY SE PART OF
FCST AREA.  SO WAS RELUCTANT TO LOWER ANY MAX TEMPS FOR TODAY.

MAGLARAS

......................PREVIOUS DISCUSSION......................

.DISC...
UPPER LEVEL LOW MOVING INTO NORTHERN GREAT LAKES REGION THIS
MORNING.  THIS IS THE START OF A DEVELOPING LONG WAVE TROUGH THAT
WILL AFFECT THE NORTHEAST US FOR MUCH OF THE WORK WEEK.  ON SUNDAY A
STRONG JET PUSHED UNDERNEATH THE UPPER LOW...BEGINNING THE DEEPENING
PROCESS.  THIS ALSO TOUCHED OF AN MCS EVENT CURRENTLY OVER IA/IL/IN
AREA.  THERE IS ALSO A WEAKER SHORTWAVE AHEAD OF THIS AREA.

.THIS MORNING...EXTRAPOLATION OF FIRST WEAK SHORTWAVE TAKES IT INTO
EASTERN NY BY NOON...A BIT BEFORE 00Z 500MB ETA VORTICITY FIELD.
THUS HAVE INCREASING CHANCE PROB OF PRECIPITATION FOR THE MORNING
HOURS.  WARM ADVECTION THROUGHOUT THE DAY...AND AN E-W ORIENTED LINE
OF THUNDERSTORMS JUST SOUTH OF THE WESTERN NY/PA BORDER MAY INDICATE
THE BEGINNINGS OF A FOCUSING BOUNDARY WE MIGHT HAVE TO DEAL WITH
FROM LATE MORNING ON.  PLENTY OF INSTABILITY INDICATED BY TIME
HEIGHT PROFILES AS SEEN IN THETA-E FIELD.

.THIS AFTERNOON/TONIGHT...SEVERE WEATHER PRODUCING SHORT WAVE OVER
IA/IL/IN MOVES THROUGH NY LATE TODAY OR EARLY THIS EVENING.  BOTH
GFS AND ETA HAVE A GOOD HANDLE ON IT...ALTHOUGH GFS TAKES VORT MAX A
BIT FURTHER TO THE NORTH.  AT THE SURFACE...A COLD FRONT WILL SLIP
INTO THE REGION AND STALL LATE TONIGHT.

IN SHORT...WITH STRONG SHORT WAVE...RIGHT REAR JET REGION...PLENTY
OF INSTABILITY...MOISTURE...SUBSTANTIAL DIVERGENCE ALOFT...AND
SURFACE BOUNDARY...EXPECT AT LEAST LIKELY THUNDERSTORM DEVELOPMENT
DURING THE AFTERNOON...WITH OCCASIONAL PRECIPITATION INTO THE
NIGHT.  LIMITING FACTOR IN SEVERE WEATHER THIS AFTERNOON MAY BE
CLOUD COVER.  FIRST SHORTWAVE PASSAGE WILL PROBABLY ONLY TEMPORARILY
STABILIZE ATMOSPHERE FOR AN HOUR OR TWO AT BEST.  AS PRECIPITABLE
WATER INCREASES TO OVER 1.5 IN...COULD SEE SOME IMPRESSIVE RAINFALL
AS STORMS MOVE THROUGH.

.TUESDAY...WEAKER SHORTWAVES PASS THROUGH THE AREA TO KEEP SHOWERS
GOING...LIKELY WORDING LOOKS GOOD.  HAVE NOT MADE ANY ADJUSTMENTS TO
FORECAST FROM THIS POINT ON.

.EXTENDED...CONTINUED UNSETTLED WEATHER WED/THU AS LONG WAVE TROUGH
KEEPS SHORT WAVES MOVING THROUGH...THEN FINALLY SOME DRYING ON
FRIDAY AND INTO THE WEEKEND.

.HYDROLOGICAL DISCUSSION...TOTAL PCPN VALUES OVER THE NEXT FEW DAYS
COULD REACH AS HIGH AS 3-4 INCHES IN SOME LOCATIONS...BUT WILL BE
SPREAD OUT OVER 3-4 DAYS.  THIS AMOUNT OF PCPN OVER A LONG PERIOD OF
TIME SHOULD NOT BE ENOUGH TO CAUSE WIDESPREAD FLOOD PROBLEMS.
HOWEVER...WILL NEED TO WATCH FOR TIMES WHEN HEAVY PCPN MAY BE
CONCENTRATED INTO A SHORT PERIOD OF TIME...OR FLASH FLOODING CAUSED
BY LOCALIZED HEAVY THUNDERSTORMS.

.ALY...NONE.

ZAFF
Hazardous weather outlook, Jul 21, 4:30 AM EDT, 10 hours 42 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-220830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
430 AM EDT MON JUL 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY.  THE
PRIMARY CONCERN IS THE POTENTIAL FOR STRONG WINDS AND DAMAGING
HAIL.  ALSO OF CONCERN IS LOCALLY HEAVY RAINFALL THROUGH TONIGHT.

.DAYS TWO THOUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THE POTENTIAL
FOR SIGNIFICANT RAINFALL...WITH SEVERAL INCHES POSSIBLE IN LOCALIZED
AREAS...IS POSSIBLE TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED BEGINNING THIS AFTERNOON.

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:59 PM EDTSevere Thunderstorm WarningALYSchoharie46 min
Jul 21, 3:18 PM EDTSevere Thunderstorm WarningALYAlbany, Schenectady72 min
Jul 21, 3:41 PM EDTTornado WarningALYAlbany, Schenectady49 min
Jul 21, 4:11 PM EDTSevere Thunderstorm WarningALYRensselaer, Saratoga, Washington64 min
Jul 21, 6:57 PM EDTSevere Thunderstorm WarningALYSchoharie63 min
Jul 21, 7:09 PM EDTSevere Thunderstorm WarningALYDutchess36 min
Jul 21, 7:09 PM EDTSevere Thunderstorm WarningALYUlster66 min
Jul 21, 7:15 PM EDTSevere Thunderstorm WarningALYGreene75 min
Jul 21, 7:47 PM EDTSevere Thunderstorm WarningALYAlbany58 min

Nearby

Severe Thunderstorm Warnings in New York, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.